Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 1, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Mar 24, 2009, 10:04 PM CDT for Dane County, Rock County, Wisconsin. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 24, 2009, 10:04 PM CDT (03:04 UTC)
- Expired
- Mar 24, 2009, 10:45 PM CDT
- In force
- 41 min
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
Counties Dane County, WI, Rock County, WI
The radar
The Milwaukee radar (KMKX), 49 km from the middle of the area, began a volume at 03:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 24, 10:10 PM CDT | TSTM WND DMG | 4 Se Janesville, WI | STURDY STRUCTURE HOUSING 30 COWS BLOWN OVER BY WIND. TIME ESTIMATED. |
| Mar 24, 10:49 PM CDT | TSTM WND DMG | Beloit, WI | NUMEROUS REPORTS OF POWER LINES AND TREES DOWN ACROSS ROCK COUNTY. POWER LINES IN TREES...POSSIBLE FIRES. SOME POWER OUTAGES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 708 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- 229 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KMKX 250304
SVRMKX
WIC025-105-250345-
/O.NEW.KMKX.SV.W.0001.090325T0304Z-090325T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1004 PM CDT TUE MAR 24 2009
THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN DANE COUNTY IN SOUTH CENTRAL WISCONSIN
ROCK COUNTY IN SOUTH CENTRAL WISCONSIN
* UNTIL 1045 PM CDT
* AT 1002 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 4 MILES SOUTHWEST OF STOUGHTON TO 4 MILES WEST OF BELOIT...AND
WERE MOVING NORTHEAST AT 30 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
STOUGHTON...JANESVILLE AIRPORT AND BELOIT BY 1010 PM CDT...
DOWNTOWN JANESVILLE AND EDGERTON BY 1020 PM CDT...
CLINTON BY 1025 PM CDT...
MILTON BY 1030 PM CDT...
CAMBRIDGE BY 1035 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4285 8936 4314 8901 4285 8901 4284 8889
4256 8880 4249 8906 4249 8919
TIME...MOT...LOC 0304Z 239DEG 25KT 4288 8924 4253 8908
$$
REM2 follow-up statements
000
WWUS53 KMKX 250337
SVSMKX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1037 PM CDT TUE MAR 24 2009
WIC025-250345-
/O.CAN.KMKX.SV.W.0001.000000T0000Z-090325T0345Z/
DANE WI-
1037 PM CDT TUE MAR 24 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DANE COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND IN EXCESS OF 60 MPH
AND VERY HEAVY RAIN HAVE RAPIDLY MOVED EASTWARD AND AWAY FROM DANE
COUNTY. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.
LAT...LON 4284 8901 4285 8893 4284 8889 4257 8880
4254 8886 4253 8892
TIME...MOT...LOC 0335Z 239DEG 25KT 4299 8899 4264 8883
$$
WIC105-250345-
/O.CON.KMKX.SV.W.0001.000000T0000Z-090325T0345Z/
ROCK WI-
1037 PM CDT TUE MAR 24 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR EASTERN ROCK COUNTY...
AT 1035 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 15 MILES NORTH OF MILTON TO AVALON...MOVING NORTHEAST
AT 30 MPH. THE STORMS ARE MOVING QUICKLY THROUGH ROCK COUNTY AND
WILL BE OUT OF THE AREA SOON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DAMAGING WINDS UP TO 60 MPH WERE REPORTED JUST SOUTH OF BELOIT IN
NORTHERN ILLINOIS WITH THIS STORM. THIS IS A DANGEROUS STORM...SEEK
SAFE SHELTER AND STAY AWAY FROM WINDOWS
&&
LAT...LON 4284 8901 4285 8893 4284 8889 4257 8880
4254 8886 4253 8892
TIME...MOT...LOC 0335Z 239DEG 25KT 4299 8899 4264 8883
$$
CRONCE000
WWUS53 KMKX 250353
SVSMKX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1053 PM CDT TUE MAR 24 2009
WIC105-250400-
/O.EXP.KMKX.SV.W.0001.000000T0000Z-090325T0345Z/
ROCK WI-
1053 PM CDT TUE MAR 24 2009
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ROCK COUNTY EXPIRED AT
1045 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA. NUMEROUS REPORTS WERE RECEIVED OF POWER LINES AND TREES DOWN
ACROSS ROCK COUNTY...INCLUDING THE OUTSKIRTS OF JANESVILLE AND
BELOIT.
HEAVY RAIN IS STILL POSSIBLE WITH THESE THUNDERSTORMS. HEAVY RAINS
FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.
LAT...LON 4284 8901 4285 8893 4284 8889 4257 8880
4254 8886 4253 8892
TIME...MOT...LOC 0337Z 239DEG 25KT 4300 8897 4265 8881
$$
CRONCEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 2:02 PM CDT, 8 hours 2 minutes earlier.
Area forecast discussion, Mar 24, 2:02 PM CDT, 8 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 202 PM CDT TUE MAR 24 2009 STACKED STORM SYSTEM LOCATED OVER SOUTHEAST SOUTH DAKOTA EARLY THIS AFTERNOON...ROLLS NNE THROUGH THE ARROWHEAD OF MINNESOTA BETWEEN 12-18Z WEDNESDAY. STRONG MID LEVEL SHORTWAVE STRETCHING TO THE SE OF THE LOW SWINGS THROUGH THE AREA VERY LATE THIS AFTERNOON AND EVENING. IMPRESSIVE UPPER DIVERGENT PATTERN LATE THIS AFTERNOON AND EVENING AS THE SYSTEM TAKES ON A NEGATIVE TILT. SFC COLD FRONT LINED UP WELL WITH THESE FEATURES AND ALL THIS PROVIDES GOOD DEEP UVV WITH THE STRONG LOW LEVEL CONVERGENCE ALONG THE FRONT. FIRST ROUND OF RAIN THIS MORNING IS EXITING THE NORTHEAST CWA EARLY THIS AFTERNOON. MEANWHILE THE NEXT ROUND OF HEAVY RAIN/CONVECTION WITH THE ABOVE DYNAMICS IS ALREADY KNOCKING ON OUR DOOR TO THE SOUTHWEST OF THE CWA. THAT WILL BE CROSSING THE WI/IL BORDER BY MID AFTERNOON. ISSUED AN URBAN AND SMALL STREAM FLOOD ADVISORY FOR THE FIRST WAVE...AND WILL PROBABLY ISSUE ANOTHER FOR THE SECOND. THE RAIN ISN/T HEAVY ENOUGH FOR WIDESPREAD FLOODING...MORE THE NUISANCE VARIETY. SOME OF OUR RIVERS ARE RESPONDING...ESPECIALLY THE ROCK RIVER WHICH WAS ALREADY STRESSED. WE WILL BE UPDATING THESE FORECASTS AS THE RAINFALL AMOUNTS GET PROCESSED. THE RAIN SHOULD BLOW OUT OF THE EASTERN CWA RIGHT AROUND 06Z. DRIER...COOLER AIR ARRIVES POST FRONTAL WITH FAIRLY QUIET WEATHER UNTIL THE WEEKEND. THERE IS A SHORTWAVE THAT COMES CLOSE TO CLIPPING THE AREA ON THURSDAY. THIS S/W SHOULD ROLL ACROSS THE SRN PLAINS AND UP THE LOWER AND MID MISSISSIPPI VALLEY. COLUMN SHOULD BE TOO DRY FOR PRECIP AND IT/S NOT WORTH THE MENTION AT THIS TIME. STILL ADVERTISING A STRONG LOW ROLLING UP HERE ON SATURDAY. THE ECMWF IS VERY CONSISTENT WHILE THE GFS CONTINUES TO WAFFLE ON TIMING AND TRACK. HPC HAS STAYED THE COURSE WITH THE ECMWF AND WILL FOLLOW THIS TRACK. THERMAL CONSIDERATIONS BRING THE THREAT FOR RAIN/SNOW TO THE NORTHWEST HALF WITH RAIN IN THE SE. THERE IS THE POTENTIAL FOR A STRIP OF ACCUMULATING SNOW...BUT IT IS TOO EARLY TO DETERMINE. IT IS LATE IN MARCH AND TEMPS NEED TO BE A BIT COLDER FOR ALL SNOW. STAY TUNED. && .AVIATION...STRONG LOW PRESSURE WILL CONTINUE TO MOVE ACROSS MINNESOTA TODAY...REACHING SOUTHERN ONTARIO CANADA TONIGHT. AFTER A SHORT BREAK...SHOWERS WILL SPREAD BACK INTO THE AREA LATE AFTERNOON INTO EARLY EVENING. EXPECT MVFR CIGS AND VISBYS IN THE MODERATE SHOWERS WITH IFR VISBYS AND LIGHTNING POSSIBLE IN THE HEAVIEST SHOWERS. STRONG SOUTHEAST WINDS WILL CONTINUE THROUGH THIS EVENING...DIMINISHING AND BECOMING SOUTHWEST AFTER 06Z. A RETURN TO VFR CONDITIONS IS LIKELY BY 06Z AS WELL. EXPECT A MOSTLY CLOUDY...BUT DRY DAY TOMORROW WITH BREEZY AFTERNOON WINDS AND CONTINUED VFR CONDITIONS. && .MARINE...STRONG LOW PRESSURE WILL CONTINUE TO MOVE ACROSS MINNESOTA TODAY...REACHING SOUTHERN ONTARIO CANADA TONIGHT. AS THE LOW MOVES NORTH A STRONG OCCLUDED FRONT WILL PUSH ACROSS LAKE MICHIGAN THIS EVENING...WITH WINDS INCREASING AHEAD OF AND ALONG THE FRONT. SMALL CRAFT ADVISORY WINDS WILL LIKELY REACH GALE FORCE WITH THE FRONTAL PASSAGE. WINDS WILL SUBSIDE TONIGHT WITH WAVES FALLING BELOW SMALL CRAFT CRITERIA BY LATE TOMORROW MORNING. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...NONE. LM...GALE WARNING UNTIL 1 AM CDT WEDNESDAY FOR LMZ643>646. && SHORT/LONG TERM...DAVIS AVIATION/MARINE...DV
Hazardous weather outlook, Mar 24, 6:15 PM CDT, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 615 PM CDT TUE MAR 24 2009 WIZ046-047-051-052-056>060-062>072-251200- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 615 PM CDT TUE MAR 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT PORTIONS OF THE ROCK RIVER FROM LAKE KOSHKONONG SOUTH TO THE ILLINOIS BORDER WILL REMAIN ABOVE FLOOD STAGE. STRONG LOW PRESSURE MOVING ACROSS MINNESOTA AND NORTH INTO CANADA WILL CAUSE PERIODS OF RAIN OVER SOUTHERN WISCONSIN THROUGH TONIGHT. STORM TOTAL RAINFALL WILL EXCEED ONE INCH IN MANY AREAS WITH LOCALLY UP TO TWO AND A HALF INCHES POSSIBLE. THIS WILL CAUSE ADDITIONAL FLOODING ON THE ROCK RIVER...AND MAY CAUSE SEVERAL OTHER RIVERS TO RISE TO NEAR OR ABOVE FLOOD STAGE. ADDITIONALLY...MINOR FLOODING OF SMALL STREAMS AND LOW WATER CROSSINGS MAY OCCUR THIS EVENING IN PLACES THAT HAVE RECEIVED THE MOST RAINFALL...MAINLY IN SOUTH CENTRAL WISCONSIN. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING. STRONG SOUTHEAST WINDS WILL BECOME SOUTH AND GUST TO NEAR 40 MPH AT TIMES THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY THE FLOODING WILL CONTINUE ON THE ROCK RIVER...ALONG WITH SEVERAL OTHER RIVERS. ANOTHER STORM SYSTEM WILL IMPACT SOUTHERN WISCONSIN THIS WEEKEND...WITH RAIN AND SNOW LIKELY ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT RAINFALL AND WIND GUST MEASUREMENTS WILL BE APPRECIATED. LMZ643>646-251200- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 615 PM CDT TUE MAR 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT A GALE WARNING IS IN EFFECT THROUGH 1 AM FOR STRONG WINDS AND HIGH WAVES. SOUTHEAST WINDS WILL EASE FOR A TIME...THEN STRENGTHEN AS THEY BECOME SOUTH...AND THEN SOUTHWEST THIS EVENING AND TONIGHT...GUSTING UP TO 40 MPH THIS EVENING. WINDS WILL FALL BELOW GALE CRITERIA OVERNIGHT...BUT SMALL CRAFT CONDITIONS WILL CONTINUE THROUGH THE NIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY SMALL CRAFT CONDITIONS ARE LIKELY THROUGH LATE MORNING WEDNESDAY. WINDS AND WAVES MAY REACH SMALL CRAFT ADVISORY LEVELS AGAIN SATURDAY. REM WWW.WEATHER.GOV/MKX
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 9:18 PM CDT | River Flood Watch | MKX | Jefferson | 9 hr |
| Mar 24, 9:18 PM CDT | River Flood Watch | MKX | Kenosha | 36 hr |
| Mar 24, 10:17 PM CDT | Severe Thunderstorm Warning | MKX | Jefferson, Walworth | 58 min |
| Mar 24, 10:56 PM CDT | Severe Thunderstorm Warning | MKX | Waukesha | 29 min |
| Mar 25, 3:19 AM CDT | Small Craft Advisory | MKX | 15 hr | |
| Mar 25, 3:51 AM CDT | River Flood Warning | MKX | Green, Rock | 3 days |
| Mar 25, 6:33 AM CDT | River Flood Warning | MKX | Jefferson | 10 days |
| Mar 25, 10:56 AM CDT | River Flood Watch | MKX | Iowa, Lafayette | 10 hr |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.